Utah, 2005

Heavy Snow in Utah, March 28 to 30, 2005

March 28 to 30, 2005 · NWS SLC · 9 events in 9 counties and zones

Another series of cold wet storms hit the state. when lake-effect snow bands buried parts of Utah, Salt Lake and Davis Counties.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another series of cold wet storms hit the state. the heaviest snow occurred on the 30th...when lake-effect snow bands buried parts of Utah, Salt Lake and Davis Counties. The morning commute in and around Salt Lake City was quite messy, with over 100 accidents reported. Much to the dismay of late-season skiiers, Little Cottonwood Canyon was closed all day with 3-5" per hour snows on local roadways.Snow (liquid water equivalent) totals for the 3 day period are as follows (M = missing data): Alta Lifts - 67" (4.65"), Alta UDOT - 64"(5.15"), Solitude - 43" (3.55"), Brighton - 43" (3.37"), Spruces - 42" (3.02"), Farmington Canyon - 40" (3.40"), Snowbird - 38" (2.90"), Snowbasin - 34" (2.53"), Timpanogos Divide - 31" (M), Tony Grove Lake - 30" (2.20"), Brian Head - 28" (2.00"), Ben Lomund Peak and Oquirrh Mountains - 26" (2.20"), Silver Lake - M (2.10"), Parleys Summit - 20" (1.90"), Cedar Breaks - 15" (1.10"), North Salt Lake Bench - 13" (M), Alpine - 12" (1.18"), Val Verda - 11" (M), Park City - 8, (0.66"), Centerville and Salt Lake Avenues - 8" (M), Sandy - 7" (M), Layton Bench - 5" (1.41"), South Ogden - 3" (1.14"), Heber City - 3" (0.31") , and Nephi - 2" (0.43).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 28, 9:24 AM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 28, 9:24 AM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
924 AM MST MON MAR 28 2005

.SYNOPSIS...A COLD PACIFIC TROUGH ALONG THE WEST COAST THIS MORNING
WILL MOVE THROUGH UTAH TONIGHT.  A SECOND EVEN COLDER TROUGH WILL
FOLLOW FOR TUESDAY NIGHT THROUGH WEDNESDAY.

&&

.DISCUSSION...ACTIVE FRONT MOVING INTO WESTERN UTAH. MORNING
ANALYSIS SHOWS PLENTY OF COLD AIR UPSTREAM TO MOVE OVER UTAH THROUGH
TONIGHT. BRIEF BREAK LATE TONIGHT THROUGH MIDDAY TUESDAY BEFORE NEXT
COLDER TROUGH SPREAD PRECIP ACROSS UTAH TUESDAY AFTERNOON. MOUNTAIN
SNOW WILL BE COPIOUS WITH THESE TWO TROUGHS...ESPECIALLY FOR AREAS
FAVORED BY WEST TO NORTHWEST FLOW.

WILL CHANGE ZONE 10S ADVISORY TO A WARNING WITH THE OTHER MOUNTAIN
ZONES. ALSO EXPECT TO CANCEL WIND ADVISORY AT 18Z.

&&

.AVIATION...SEE TAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING MTN ZONES 7>10 AND 17 LATE TONIGHT THRU
     EARLY TUESDAY.
     WIND ADVISORY SALT LAKE DESERT...SALT LAKE/TOOELE VALLEY...
     AND THE W/CNTRL VALLEYS THRU NOON TODAY.
WY...NONE.
ID...WINTER STORM WARNING ZONE 25 THRU EARLY TUESDAY.

&&

GIBSON
Hazardous weather outlook, Mar 28, 6:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MST MON MAR 28 2005

IDZ024-UTZ001>006-011>016-019>021-WYZ021-291300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE DESERT AND
MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN
RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN
WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION
NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WEST CENTRAL UTAH-WESTERN
UINTA BASIN-
600 AM MST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS IN THE WESTERN
TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST
WYOMING.

.DAY ONE... TODAY

A COLD FRONT MOVING THROUGH NEVADA EARLY THIS MORNING WILL SWEEP
ACROSS UTAH THIS AFTERNOON THROUGH EARLY EVENING. VALLEY
LOCATIONS WILL SEE RAIN...WITH A FEW THUNDERSTORMS POSSIBLE ALONG
THE FRONT OVER WESTERN UTAH.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A SECOND COLDER STORM WILL MOVE THROUGH THE REGION TUESDAY NIGHT
THROUGH WEDNESDAY.  THIS STORM WILL BRING SIGNIFICANT PRECIP TO THE
VALLEYS...WITH MANY OF THE VALLEY LOCATIONS PICKING UP SNOW WITH
THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO
THE NATIONAL WEATHER SERVICE.

IDZ025-UTZ007>010-017-018-291300-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO
PORTION-WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA MOUNTAINS-
600 AM MST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF THE WESTERN
TWO-THIRDS OF UTAH AND EXTREME SOUTHEAST IDAHO.

.DAY ONE... TODAY

A APPROACHING PACIFIC STORM WILL BRING STRONG WINDS AND SNOW TO THE
HIGH COUNTRY TODAY.  WINTER STORM WARNINGS AND ADVISORIES ARE IN
EFFECT TO COVER THIS STORM.  SEE THE LATEST WINTER WEATHER
STATEMENT (SLCWSWSLC) FOR DETAILS ON THIS STORM.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

HEAVY SNOW TONIGHT WILL TAPER OFF BY EARLY TUESDAY. THE NEXT COLD
PACIFIC STORM WILL ARRIVE IN THE MOUNTAINS FOR TUESDAY AND NIGHT
THROUGH WEDNESDAY.  THIS SECOND STORM WILL ALSO PACK A PUNCH AS IT
MOVES THROUGH THE AREA.  ADDITIONAL WARNING OR ADVISORIES MAY BE
ISSUED TO ADDRESS THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO
THE NATIONAL WEATHER SERVICE.

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Wasatch Front/Brigham City/Ogden Bountiful

When
March 28, 12:00 PM MST to March 30, 7:00 PM MST
Where
Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Salt Lake and Toole Valleys

When
March 28, 12:00 PM MST to March 30, 7:00 PM MST
Where
Salt Lake and Toole Valleys forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Southern Wasatch Front/Lehi/Provo/Nephi

When
March 28, 12:00 PM MST to March 30, 7:00 PM MST
Where
Southern Wasatch Front/Lehi/Provo/Nephi forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Great Salt Lake Desert and Mountains/Wendover/Snowville

When
March 28, 12:00 PM MST to March 30, 7:00 PM MST
Where
Great Salt Lake Desert and Mountains/Wendover/Snowville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Wasatch Mountain Valleys/Huntsville/Park City/Heber

When
March 28, 12:00 PM MST to March 30, 7:00 PM MST
Where
Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Wasatch Mountains I80 North

When
March 28, 12:00 PM MST to March 30, 7:00 PM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Wasatch Mountains South of I80

When
March 28, 12:00 PM MST to March 30, 7:00 PM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Southwest Utah/Cedar City/Milford

When
March 28, 12:00 PM MST to March 30, 7:00 PM MST
Where
Southwest Utah/Cedar City/Milford forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Central and Southwest Mountains

When
March 28, 12:00 PM MST to March 30, 7:00 PM MST
Where
Central and Southwest Mountains forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443240, 5443241, 5443242, 5443243, 5443244, 5443245, 5443246, 5443247, 5443248.